Indications:1 patient with lithium induced periodic alternating nystagmus. Coexisting diseases were bipolar disorder and hypothyroidism.
Patients:A 61 year old woman.
TypeofStudy:This is a case report which presents a 61 year old woman who developed lithium induced periodic alternating nystagmus successfully treated with Lioresal.
DosageDuration:Escalating dose to 20 mg tid. Duration not stated.
Results:An escalating dose of Lioresal was prescribed, and at 20 mg three times a day her nystagmus was abolished.
AdverseEffects:No adverse events were mentioned.
FreeText:Patient has been taking 1 g of lithium a day since bipolar affective disorder was diagnosed 16 years earlier. She then noticed that there is "something wrong with her vision while driving." The symptom persisted, but she denied any other eye or neurologic symptoms. The patient was hypothyroid and was on levothyroxine and fluoxetine. Her family history was not contributory. At the time of neuro-ophthalmic consultation, 4 months after the onset of the visual disturbance, her visual acuities were 20/20 in each eye. She had horizontal jerk nystagmus that beat in one direction for approximately 90 seconds, gradually resolved, and after 10 seconds jerk nystagmus in the opposite direction supervened for approximately 90 seconds. This cycle of periodic oscillations continued without interruption. Her eye movements were otherwise normal, as were the rest of her neuro-ophthalmologic and neurologic examinations. MRI of the brain with gadolinium revealed no abnormalities. Her serum lithium level was in the therapeutic range.
|Original language||English (US)|
|Number of pages||1|
|State||Published - Jan 28 2003|